Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 142, NWS Omaha, NE

June 24, 2009Pawnee County, Richardson County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jun 24, 2009, 3:10 PM CDT for Pawnee County, Richardson County, Nebraska. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 24, 2009, 3:10 PM CDT (20:10 UTC)
Expired
Jun 24, 2009, 4:00 PM CDT
In force
50 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon

Counties Pawnee County, NE, Richardson County, NE

The radar

The Topeka radar (KTWX), 128 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.2 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2009-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1261 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2009-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1261 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
1246 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:02 PM CDT, 8 minutes earlier.

Area forecast discussion, Jun 24, 3:02 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
302 PM CDT WED JUN 24 2009

.DISCUSSION...

SYNOPSIS...12Z SUBJECTIVE UPPER AIR ANLYS 110 KT H3 JET FM THE NRN
PLAINS INTO THE GREAT LAKES. UPSTREAM...NEXT SHRT TROF WAS LOCATED
OVR WRN WY ASSOCIATED WITH A 70 KT H3 JET AND A WELL DEFINED THERMAL
TROF. EML AT H7 HAD SHIFTED NWD AND NOW EXTNDD FM THE HI PLAINS INTO
SRN NEB WITH A H7 TO H5 DELTA T OF 20 C AT OAX. AT H85...OUTFLOW
INDUCED WARM FRNT EXTNDD FM WRN NEB INTO CNTRL KS WITH THE MAIN
SYNOPTIC FNT FM CNTRL MN INTO WRN SD. 19Z SFC ANLYS INDCD OUTFLOW
FM ONGOING STORMS FM NRN MO WWD ALNG THE KS AND NEB BORDER. SFC LO
ASSOCIATED WITH THE NEXT SHRWV WAS OVR WRN SD WITH WRMFNT THRU SRN
SD.

FORECAST...PERSISTENT WAA OVR E-CTNRL NEB THIS AFTN HAS ALLOWED
FOR ANOTHER OUTFLOW BOUNDARY TO PUSH SWD INTO THE SRN FA THIS
AFTN. ATMOSPHERE ALNG AND S OF THE BOUNDARY IS ONCE AGAIN HEATING
AND BECOME POTENTIALLY UNSTABLE WITH MLCAPE OF 3000-4000 J/KG.
WITH MAIN CAPPING INVERSION OVR NORTHERN CWA...WLD EXPECTED SCT
STORMS TO CONT TO DVLP ALNG THE OUTFLOW BOUNDARY TO THE SOUTH.
ALTHOUGH SHEAR IS GENERALLY WEAK IN THIS AREA /AOB 20 KT/...DEGREE
OF SHEAR AND A 600 MB TO SFC THETA-E DIFF OF AROUND 40 SHLD ALLOW
FOR MORE DOWN BURSTS. OVER-ALL THOUGH...CONVECTION SHLD CONT TO
SINK TO THE S AND MAY EXIT THE FA BY MID EVNG. BACK TO THE
NORTHWEST...INCREASING FORCING FOR ASCENT SHLD LEAD TO CONVECTIVE
DVLPMNT OVR SODAK NEAR THE WRMFNT AND SFC LO. INCREASING SHEAR IN
THIS AREA /AOA 40 KT/ SHLD LEAD TO ORGANIZED STORMS THIS EVNG.
SODAK CONVECTION SHLD EVENTUALLY GROW UPSCALE INTO A SMALL MCS BY
LATE EVNG AND IT DIVE SEWD. AS THE UPPER LVL FORCING SHIFTS EWD
WITH DEPARTING SHRTWV TROF...SOME QUESTION AS TO HOW FAR WWD
CONVECTION CAN BUILD INTO CAPPING INVERSION. NEVERTHELESS IT STILL
LOOKS LIKE THE NERN FA ESPECIALLY WILL SEE SOME OF THIS ACTIVITY
BY LATE EVNG OR JUST AFTER MIDNIGHT. WILL HAVE A POP GRADIENT FM E
TO W WITH THE HIGHEST POPS OUT EAST. THE CNTRL CWA /ARND THE
METRO/ IS ACTUALLY LIKELY TO SEE A LULL IN ACTIVITY THIS EVNG
WHILE CONVECTION STAYS TO THE S AND N. ANY STORMS SHLD CLEAR THE
FA BY THURSDAY MORNING OFF TO THE SOUTHEAST AND WILL LEAD TO A HOT
DAY. SFC BOUNDARY SAGS INTO THE SRN CWA DURING THE AFTN...BUT WITH
LITTLE FORCING FOR ASCENT ON THE SYNOPTIC SCALE AND CAP IN
PLACE...IT APPEARS STORMS WILL HAVE A HARD TIME DVLPG AND WL LEAVE
THE FA DRY ATTM. H85 TMPS REBOUND IN THE WEAK OF TONIGHTS
CONVECTION AND MIXING TO JUST SHY OF H85 YIELDS TMPS INTO THE MID
AND UPPER 90S AND THUS HAVE INCREASED TMPS.

PAST THUR...UPPER LEVEL RIDGE BUILDS AHEAD OF THE NEXT SIG TROF
PROGGED FOR THE AREA FOR FRI/SAT. WL MAINTAIN SOME SCHC POPS FOR
THURS NIGHT FOR ANY HIGH PLAINS CONVECTION THAT MAKES IT INTO FAR
NE NEB...BUT OTHERWISE FRI SHLD BE DRY AND HOT AGAIN. HAVE
INCREASED GOING HIGHS WITH H85 TMPS OF +25 C OF THE AREA.
CONVECTION LIKELY TO DVLP FRI NIGHT OVR THE WRN HIGH PLAINS
ASSOCIATED WITH SAID TROF...BUT WITH RIDGE IN PLACE...MOST OF THIS
ACTIVITY SHLD STAY TO THE NORTH AND HAVE LOWERED OR REMOVED POPS
MOST AREAS. SFC FNT WILL THEN TRACK THROUGH THE AREA ON SAT. LO
LVL FLOW TURNS TO THE SW AND MOISTURE DECREASES DURING THE DAY ON
SAT DECREASING THE CHC FOR STORMS. WL MAINTAIN SOME SLIGHT CHC
POPS...BUT MOST OF THE ACTIVITY WL BE EAST. COOLER AND DRIER AIR
THEN SETTLES IN FOR NEXT WEEK AND REMOVED POPS FM MOST OF THE
EXTENDED.

BOUSTEAD

&&

.AVIATION...

FOR TAF SITES KOFK/KOMA/KLNK VALID THROUGH 25/18Z.

VFR CONDITIONS ARE EXPECTED AT TAF SITES FOR THE MOST PART.
CONVECTION POTENTIAL IS THE MAIN CONCERN AND KOFK AND KOMA APPEAR TO
HAVE BEST CHANCES THROUGH THE OVERNIGHT HOURS. WL BE SOME SCATTERED
-TSRA AROUND THROUGH THE EARLY AFTERNOON AND EVENING HOURS...AND
THEN ANOTHER CHANCE COMES LATER THIS EVENING AND OVERNIGHT AS STORMS
ARE EXPECTED TO DEVELOP OVER SRN SD AND SPREAD SOUTHEAST. KLNK MAY
MISS OUT ON THE LATER DEVELOPMENT.

BK

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR NEZ088>093.

IA...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR IAZ090-091.

&&
Hazardous weather outlook, Jun 24, 11:53 AM CDT, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1153 AM CDT WED JUN 24 2009

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-250700-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1153 AM CDT WED JUN 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS...SOME SEVERE WITH DAMAGING WINDS AND LARGE
HAIL ALONG WITH HEAVY DOWNPOURS OF RAIN WILL BE POSSIBLE LATER
THIS AFTERNOON AND TONIGHT ACROSS THE OUTLOOK AREA. AN ISOLATED
TORNADO CANNOT BE RULED OUT...ESPECIALLY ACROSS NORTHEASTERN
NEBRASKA.

ONGOING THUNDERSTORMS ACROSS CENTRAL NEBRASKA...MAINLY NEAR
HIGHWAY 30...ARE EXPECTED TO REMAIN UNDER SEVERE LIMITS THROUGH
THE MID AFTERNOON HOURS. AS HEATING INCREASES THIS
AFTERNOON...SOME OF THESE THUNDERSTORMS COULD APPROACH SEVERE
LEVELS WITH DAMAGING WIND AND SMALL HAIL AS THE PRIMARY HAZARDS.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SOUTHERN SOUTH DAKOTA
LATER THIS AFTERNOON ALONG A FRONTAL BOUNDARY. THESE THUNDERSTORMS
WOULD MOVE SOUTH SOUTHEAST ALONG THE FRONT AND COULD QUICKLY
BECOME SEVERE ACROSS NORTHEASTERN NEBRASKA. DAMAGING WIND AND HAIL WOULD
BE THE PRIMARY HAZARDS. HOWEVER...DUE TO STRONG SHEAR...AN
ISOLATED TORNADO CANNOT BE RULED OUT LATER THIS AFTERNOON AND THIS
EVENING...ESPECIALLY NORTH OF HIGHWAY 20.

AN EXCESSIVE HEAT WARNING IS POSTED FOR EXTREME SOUTHWEST IOWA AND
EXTREME SOUTHEAST NEBRASKA WHERE HEAT INDICES ABOVE 110 ARE
LIKELY. OTHERWISE...A HEAT ADVISORY IS POSTED FOR MUCH OF EAST CENTRAL
NEBRASKA AND WEST CENTRAL IOWA WHERE HEAT INDICES AROUND 100 ARE
POSSIBLE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE FROM FRIDAY INTO
SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

KERN

In the hours before

Local storm report, Jun 24, 2:58 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
258 PM CDT WED JUN 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     TSTM WND GST     DU BOIS                 40.03N 96.05W
06/24/2009  E60 MPH          PAWNEE             NE   TRAINED SPOTTER

&&

NIETFELD
Local storm report, Jun 24, 3:06 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
306 PM CDT WED JUN 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             3 N DU BOIS             40.08N 96.05W
06/24/2009  E1.50 INCH       PAWNEE             NE   EMERGENCY MNGR

&&

NIETFELD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 2:40 PM CDTSevere Thunderstorm WarningOAXPawnee, Richardson35 min
Jun 24, 3:13 PM CDTSevere Thunderstorm WarningOAXMills, Montgomery, Page47 min
Jun 24, 3:54 PM CDTSevere Thunderstorm WarningOAXMontgomery, Page33 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.